Oregon, 2017

Wildfire in Oregon, August 10 to 21, 2017

August 10 to 21, 2017 · NWS MFR · 1 event in 1 county or zone

The Shan Creek wildfire was started by lightning on 08/10/17 around 7:13 PM PDT. As of the last report at 03:30 PDT on 08/21/17, the fire covered 156 acres and was 85 percent contained.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

The Shan Creek wildfire was started by lightning on 08/10/17 around 7:13 PM PDT. As of the last report at 03:30 PDT on 08/21/17, the fire covered 156 acres and was 85 percent contained. 1.7 million dollars had been spent on firefighting efforts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Aug 10, 2:13 PM PST, 4 hours earlier.

Area forecast discussion, Aug 10, 2:13 PM PST, 4 hours before
Area Forecast Discussion
National Weather Service Medford OR
313 PM PDT Thu Aug 10 2017

.DISCUSSION...The wobbling low that has kept an active
thunderstorm pattern over the area for a while starts to move
inland this afternoon. PW values are above 1.25 over the west
side this afternoon and the steering flow is week. Thunderstorms
may put down significant rainfall in places. The thunderstorms
may latch onto the higher terrain early afternoon. Steering flow
starts to increase this afternoon this afternoon as the upper low
moves over the extreme southern Cascades, but will remain fairly
light. The GFS and the NAM have come into better agreement on the
position of the low, although the NAM is still slightly deeper.
Models are still showing both are showing a string vorticity axis
swinging around through the area around max heating and into the
evening. With all this in mind this evening looks to be another
very active thunderstorm event to add to the already long stretch
of thunderstorms. The storms that do develop should be very wet
and many will contain hail, some possible reaching an inch in
diameter or larger.

On Friday models have the upper low opening and being absorbed
into an approaching upper level trough that approaches the west
coast this weekend. Instability remains in roughly the same place
that it has been over the past several days on Friday, but with
an upper trough offshore instead of a closed low over the region
the steering flow is southerly across the area instead of
easterly and short wave move from south to north instead of east
to west, and this should decrease the amount of thunderstorms west
of the Cascades. Saturday will see the upper level trough move
into the Pacific Northwest with the instability moving into the
usual western Siskiyou county and along the Cascades and across
the east side pattern. The upper trough continues to shift east,
pushing the instability east of the region. Sven/MKK

&&

.AVIATION...10/18Z TAF CYCLE...Along the coast and over the coastal
waters, IFR may locally and briefly thin/lift to MVFR for a while
this afternoon, but IFR will return this evening.

For inland areas, areas of MVFR visibilities due to smoke will
persist. Smoke is mainly in portions of Douglas, Jackson, Siskiyou,
and Modoc Counties. Thunderstorms will develop again this afternoon
into this evening. This includes the possibility of gusty winds,
hail and lightning, primarily near MFR and LMT, and may localy
persist after midnight. /FB/PT

&&

.MARINE...Updated 230 PM PDT Thursday 10 August 2017...Light to
moderate north wind for the rest of the work week as a weak trough
of low pressure passes through the Pacific Northwest through
Saturday night. Strongest winds will be south of Cape Blanco to
Point St George. However, the low wind conditions will end by the
second half of the weekend as the front pushes through and a strong
area of high pressure builds in from behind on Sunday. This high
pressure will increase the northerly pressure gradient along the
Oregon Coast. Thus, we do anticipate the north winds to increase
substantially by Sunday evening with gale force wind gusts possible
south of Cape Blanco. Do expect the hang around through Monday.
After that, looks like small craft advisory level winds will persist
through the end of the forecast period for waters south of Cape
Blanco.

Pretty low wave height today. Oregon waters buoys have been
reporting wave heights of around 4 feet or less, mostly from swell
contribution. Do expect wave heights to increase to 7 feet or higher
starting on Sunday afternoon. The steep wave conditions will
continue through the rest of the forecast period, with the most
significant wave heights south of Cape Blanco to Point St George.

Changes to the previous forecast package remain minimal. Forecast
confidence is above average.

&&

FIRE WEATHER...Updated 300 PM Thursday 10 August, 2017...
Thunderstorms have eveloped across the interior areas this
afternoon. Moisture, instability will be similar to yesterday,
so we can expect another round of thunderstorms this afternoon
into this evening. Steering flow is expected to be from the
southeast, so there's a chance for some storms to migrate off the
Cascades and move northwest into portions of the west side,
including Fire Weather Zones 616, 620 and 622. There's also a
chance a few storms that develop over the Siskiyous could make
their way into Fire Weather Zone 619, but confidence is not as
high for this.

Model consensus continues with a cooling trend and a period of more
stable conditions from Saturday through early next week. However
instability will be marginal along the Cascades and Siskiyous
Saturday afternoon, so could not rule out a slight chance of
thunderstorms in these areas.

Sunday could be problematic east of the Cascades, especially for any
new/existing fires, as windy conditions are possible with low
humidity ahead of the approaching trough. /FB

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 10 PM PDT this evening for ORZ624-625.
     Red Flag Warning until 10 PM PDT this evening for
     ORZ616-ORZ617-620>623.

CA...Red Flag Warning until 10 PM PDT this evening for
CAZ280>282-284-285.

Pacific Coastal Waters...None.

MKK

In the hours before

Special weather statement, Aug 10, 5:16 PM PST, 57 minutes before
Special Weather Statement
National Weather Service Medford OR
616 PM PDT THU AUG 10 2017

ORZ026-110145-
Jackson County-
616 PM PDT THU AUG 10 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JACKSON COUNTY...

At 615 PM PDT, a strong thunderstorm was located near Woodrat
Mountain, or 9 miles south of Medford. The storm is moving slowly
east at less than 5 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

This storm will remain over mainly rural areas of south central
Jackson County County west of Phoenix and Talent.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4215 12302 4228 12299 4228 12284 4215 12282
TIME...MOT...LOC 0115Z 273DEG 4KT 4221 12291

MAS
Special weather statement, Aug 10, 5:21 PM PST, 52 minutes before
Special Weather Statement
National Weather Service Medford OR
621 PM PDT THU AUG 10 2017

ORZ024-110145-
Eastern Curry County and Josephine County-
621 PM PDT THU AUG 10 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JOSEPHINE COUNTY...

At 620 PM PDT, a strong thunderstorm was located over Griffin Park,
or 9 miles west of Grants Pass. The storm is moving very
slowly to the southwest at less than 5 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Griffin Park and Whitehorse Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4249 12357 4247 12339 4236 12355 4241 12375
TIME...MOT...LOC 0120Z 028DEG 2KT 4246 12350

MAS
Special weather statement, Aug 10, 5:33 PM PST, 40 minutes before
Special Weather Statement
National Weather Service Medford OR
633 PM PDT THU AUG 10 2017

CAZ080-081-110200-
Central Siskiyou County-Western Siskiyou County-
633 PM PDT THU AUG 10 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SISKIYOU COUNTY...

At 632 PM PDT, a strong thunderstorm was located over Klamath River,
or 14 miles northwest of Yreka. The storm is moving slowly west-
southwest at less than 5 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Klamath River.

* This includes...
   Highway 96 in California between mile markers 79 and 89.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4192 12281 4182 12278 4176 12290 4192 12306
TIME...MOT...LOC 0132Z 071DEG 3KT 4184 12286

MAS
Special weather statement, Aug 10, 5:45 PM PST, 28 minutes before
Special Weather Statement
National Weather Service Medford OR
645 PM PDT THU AUG 10 2017

CAZ083>085-110215-
North Central and Southeast Siskiyou County-Northeast Siskiyou and
Northwest Modoc Counties-Modoc County-
645 PM PDT THU AUG 10 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SISKIYOU AND WEST
CENTRAL MODOC COUNTIES...

At 644 PM PDT, a strong thunderstorm was located over Lava Beds
National Monument, or 37 miles south of Klamath Falls. The storm is
moving slowly to the north northwest at less than 5 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Lava Beds National Monument and Doorknob Snow Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4166 12138 4163 12155 4177 12167 4182 12142
TIME...MOT...LOC 0144Z 161DEG 4KT 4171 12151

MAS
Special weather statement, Aug 10, 5:51 PM PST, 22 minutes before
Special Weather Statement
National Weather Service Medford OR
651 PM PDT THU AUG 10 2017

ORZ024-110215-
Eastern Curry County and Josephine County-
651 PM PDT THU AUG 10 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JOSEPHINE COUNTY...

At 651 PM PDT, a strong thunderstorm was located over Highway 199
Hayes Hill Summit, or 12 miles north of Cave Junction, moving
southwest at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Highway 199 Hayes Hill Summit, Lake Selmac Park, Selma and Spalding
Pond Campground.

* This includes...
   US 199 in Oregon between mile markers 9 and 22.

LAT...LON 4244 12365 4238 12347 4223 12351 4228 12378
TIME...MOT...LOC 0151Z 028DEG 10KT 4233 12356

MAS
Special weather statement, Aug 10, 6:04 PM PST, 9 minutes before
Special Weather Statement
National Weather Service Medford OR
704 PM PDT THU AUG 10 2017

ORZ030-110230-
Northern and Eastern Klamath County and Western Lake County-
704 PM PDT THU AUG 10 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL KLAMATH
COUNTY...

At 703 PM PDT, strong thunderstorms were clustered near Sprague
River, or 18 miles northeast of Klamath Falls, moving north at 10
mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Sprague River.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4257 12144 4237 12140 4236 12152 4242 12158
      4257 12161
TIME...MOT...LOC 0203Z 171DEG 9KT 4239 12148

MAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Eastern Curry County & Josephine County

When
August 10, 6:13 PM PST to August 21, 3:30 AM PST
Where
Eastern Curry County & Josephine County forecast zone
Reported by
Other Federal Agency
Coordinates
42.417, -123.886 (the zone’s center; the record gives no point)

The Shan Creek wildfire was started by lightning on 08/10/17 around 7:13 PM PDT. As of the last report at 03:30 PDT on 08/21/17, the fire covered 156 acres and was 85 percent contained. 1.7 million dollars had been spent on firefighting efforts.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2017Every state in 2017This day in weather historyWarnings in Oregon, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710855.